Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 10, NWS Springfield, MO

March 8, 1998Christian County, Douglas County, Taney County, Missouri

NWS Springfield, MO issued this flash flood warning at Mar 8, 1998, 1:32 AM CST for Christian County, Douglas County, Taney County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 1998, 1:32 AM CST (07:32 UTC)
Expired
Mar 8, 1998, 7:30 AM CST
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Christian County, MO, Douglas County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 61 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 320 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
469 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 080732
FFWSGF
MOC043-067-153-213-081330-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
132 AM CST SUN MAR 8 1998

* FLOOD WARNING FOR
  CHRISTIAN COUNTY - SOUTHWESTERN MISSOURI
  DOUGLAS COUNTY - SOUTHWESTERN MISSOURI
  OZARK COUNTY - SOUTHWESTERN MISSOURI
  TANEY COUNTY - SOUTHWESTERN MISSOURI

* UNTIL 730 AM CST
 
* SOME AREAS OR STREAMS AFFECTED
  HIGHWAY 125 EAST OF RTE UU ON TURKEY CREEK IN CHRISTIAN CO
  HIGHWAY FF EAST OF RTE 14 ON TURKEY CREEK IN DOUGLAS CO
  HIGHWAY T WEST OF RTE J ON POSSOM WALK CREEK IN OZARK CO
  HIGHWAY W HALF MILE EAST OF RTE 76 IN TANEY CO

* CAUSE AND EFFECT
  AT 120 AM...DOPPLER RADAR INDICATED BANDS OF LOCALLY HEAVY
  RAINFALL CONTINUING TO DEVELOP ACROSS THE MISSOURI-ARKANSAS BORDER.
  THIS ACTIVITY WAS FALLING ON A NEARLY SATURATED GROUND FROM
  SATURDAYS RAINFALL.

* FORECAST CONDITIONS
  RAINS WILL CONTINUE OVERNIGHT AS TWO LOW PRESSURE CENTERS FROM WEST
  PLAINS TO LITTLE ROCK CONTINUE TO INITIATE LOCALLY HEAVY
  RAINFALL.  RAINFALL AMOUNTS OF AROUND AN INCH CAN BE
  EXPECTED OVERNIGHT.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT
IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING.

DO NOT DRIVE YOUR V.EHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

GORDON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 7, 9:15 PM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Mar 7, 9:15 PM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
915 PM CST SAT MAR 7 1998

WILL MAKE SOME MINOR TWEEKS TO THE ZONES.

ONLY SIGNIFICANT CHANGE IS TO REMOVE THE SNOW ADVISORY FOR CRAWFORD/
BOURBON/VERNON/BARTON COUNTIES FOR TONIGHT.  DOING SO WILL MATCH UP
BETTER WITH ZONES FROM NWSO ICT/NWSFO TOP WHICH DO NOT HAVE ANY WATCHES
OR WARNINGS UNTIL DAYTIME HOURS ON SUNDAY.  21Z RUC SHOWED COLD AIR
STILL WELL WEST OF CWA THRU 0J9Z.  NO NEW DATA SINCE.

WILL LEAVE ALL ADVISORIES/WATCHES FOR SUNDAY ALONE.

ZFP UPDATE OUT BY 930 PM.

RIDDLE

In the hours before

Special weather statement, Mar 7, 9:45 PM CST, 3 hours 47 minutes before
KSZ073-097-101-MOZ055>056-066>068-077>078-088>081030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 PM CST SAT MAR 7 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARTON
BENTON            CEDAR             DADE              HICKORY
JASPER            MORGAN            ST. CLAIR         VERNON

...WINTER WEATHER TO RETURN TO PARTS OF SOUTHWEST CENTRAL MISSOURI
AND EXTREME SOUTHEAST KANSAS SUNDAY...

A SNOW ADVISORY IS IN EFFECT FOR SUNDAY FOR THE FOLLOWING COUNTIES...

IN KANSAS....BOURBON AND CRAWFORD
IN MISSOURI...VERNON AND BARTON

THE SNOW ADVISORY TIMING HAS BEEN PUSHED BACK A FEW HOURS AND THE
ADVISORY HAS BEEN CANCELED FOR LATE TONIGHT. THE SNOW ADVISORY REMAINS
IN EFFECT FOR SUNDAY.

RAIN WILL MIX WITH SNOW AROUND SUNRISE IN THE ADVISORY AREA AND THEN
BECOME ALL SNOW BY MID MORNING.  SNOW WILL THEN CONTINUE UNTIL EVENING.
EXACT SNOW ACCUMULATIONS ARE UNCERTAIN AT THIS TIME....BUT THERE IS THE
POTENTIAL FOR 4 TO 7 INCHES IN THE ADVISORY AREA BY SUNDAY EVENING.

A WINTER STORM WATCH IS IN EFFECT FOR SUNDAY FOR THE FOLLOWING
COUNTIES...

IN KANSAS...CHEROKEE
IN MISSOURI...JASPER...CEDAR...DADE...ST CLAIR...HICKORY...
BENTON...MORGAN

RAIN WILL CHANGE TO SNOW BY LATE MORNING ON SUNDAY MORNING ACROSS THE
WATCH AREA AND THEN CONTINUE UNTIL SUNDAY EVENING.  SEVERAL INCHES OF
SNOW ARE POSSIBLE IN THIS AREA...WITH THE POTENTIAL FOR MORE THAN 6
INCHES IN A FEW AREAS BY SUNDAY EVENING.

THIS IS THE FIRST SIGNIFICANT WINTER WEATHER EVENT OF THE SEASON SO
PEOPLE SHOULD PREPARE FOR SLICK AND HAZARDOUS CONDITIONS IF DRIVING ON
SUNDAY.  CONDITIONS WILL BE EVEN WORSE IF TRAVELLING NORTH TOWARD
KANSAS CITY OR DES MOINES OR WEST TOWARD EMPORIA AND WICHITA.

IF TRAVELLING YOU CAN CALL THE FOLLOWING TOLL FREE NUMBERS FOR ROAD
CONDITIONS...
IN MISSOURI...1-800-222-6400
IN KANSAS...1-800-585-7623

RIDDLE
Special weather statement, Mar 7, 9:45 PM CST, 3 hours 47 minutes before
KSZ073-097-101-MOZ055>056-066>068-077>078-088>081030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 PM CST SAT MAR 7 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARTON
BENTON            CEDAR             DADE              HICKORY
JASPER            MORGAN            ST. CLAIR         VERNON

...WINTER WEATHER TO RETURN TO PARTS OF SOUTHWEST CENTRAL MISSOURI
AND EXTREME SOUTHEAST KANSAS SUNDAY...

A SNOW ADVISORY IS IN EFFECT FOR SUNDAY FOR THE FOLLOWING COUNTIES...

IN KANSAS....BOURBON AND CRAWFORD
IN MISSOURI...VERNON AND BARTON

THE SNOW ADVISORY TIMING HAS BEEN PUSHED BACK A FEW HOURS AND THE
ADVISORY HAS BEEN CANCELED FOR LATE TONIGHT. THE SNOW ADVISORY REMAINS
IN EFFECT FOR SUNDAY.

RAIN WILL MIX WITH SNOW AROUND SUNRISE IN THE ADVISORY AREA AND THEN
BECOME ALL SNOW BY MID MORNING.  SNOW WILL THEN CONTINUE UNTIL EVENING.
EXACT SNOW ACCUMULATIONS ARE UNCERTAIN AT THIS TIME....BUT THERE IS THE
POTENTIAL FOR 4 TO 7 INCHES IN THE ADVISORY AREA BY SUNDAY EVENING.

A WINTER STORM WATCH IS IN EFFECT FOR SUNDAY FOR THE FOLLOWING
COUNTIES...

IN KANSAS...CHEROKEE
IN MISSOURI...JASPER...CEDAR...DADE...ST CLAIR...HICKORY...
BENTON...MORGAN

RAIN WILL CHANGE TO SNOW BY LATE MORNING ON SUNDAY MORNING ACROSS THE
WATCH AREA AND THEN CONTINUE UNTIL SUNDAY EVENING.  SEVERAL INCHES OF
SNOW ARE POSSIBLE IN THIS AREA...WITH THE POTENTIAL FOR MORE THAN 6
INCHES IN A FEW AREAS BY SUNDAY EVENING.

THIS IS THE FIRST SIGNIFICANT WINTER WEATHER EVENT OF THE SEASON SO
PEOPLE SHOULD PREPARE FOR SLICK AND HAZARDOUS CONDITIONS IF DRIVING ON
SUNDAY.  CONDITIONS WILL BE EVEN WORSE IF TRAVELLING NORTH TOWARD
KANSAS CITY OR DES MOINES OR WEST TOWARD EMPORIA AND WICHITA.

IF TRAVELLING YOU CAN CALL THE FOLLOWING TOLL FREE NUMBERS FOR ROAD
CONDITIONS...
IN MISSOURI...1-800-222-6400
IN KANSAS...1-800-585-7623

RIDDLE
Special weather statement, Mar 7, 9:48 PM CST, 3 hours 44 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>1061030-

SPECIAL WEATHER STATEMENT...FOR FLOOD WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
948 PM CST SAT MAR 7 1998

A FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTHWEST AND SOUTH
CENTRAL MISSOURI AND EXTREME SOUTHEAST KANSAS TONIGHT...

HEAVY RAINS FELL OVER MUCH OF THE AREA DURING THE LATE AFTERNOON AND
EARLY EVENING.  RAINFALL AMOUNTS WERE HIGHEST IN AREAS ALONG THE
KANSAS AND MISSOURI BORDER WHERE 1.25 TO 1.75 INCHES OF RAIN HAS
FALLEN SINCE NOON.  RAINFALL AMOUNTS OF AROUND 1 INCH WAS COMMON FROM
BRANSON TO SPRINGFIELD TO CAMDENTON AND WARSAW.  LESSER AMOUNTS HAS
FALLEN OVER SOUTH CENTRAL MISSOURI.

ADDITIONAL RAIN IS EXPECTED TONIGHT...SOME OF IT MAY BE BRIEFLY HEAVY
AT TIMES.  REPORTS SO FAR THIS EVENING INDICATED LOCALIZED PONDING OF
WATER ON HIGHWAYS AND LOW WATER CROSSINGS...BUT NO WIDESPREAD
FLOODING HAS OCCURRED.  IF WIDESPREAD HEAVY RAIN DOES RE-DEVELOP
TONIGHT THE FLOODING THREAT WILL INCREASE.  MOTORISTS AND THOSE
LIVING NEAR LOW WATER CROSSINGS OR SMALL CREEKS SHOULD USE CAUTION
AND WATCH FOR RISING WATER.

RIDDLE
Special weather statement, Mar 7, 9:48 PM CST, 3 hours 44 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081030-

SPECIAL WEATHER STATEMENT...FOR FLOOD WATCH ...CORRECTION TO UCG CODE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
948 PM CST SAT MAR 7 1998

A FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTHWEST AND SOUTH
CENTRAL MISSOURI AND EXTREME SOUTHEAST KANSAS TONIGHT...

HEAVY RAINS FELL OVER MUCH OF THE AREA DURING THE LATE AFTERNOON AND
EARLY EVENING.  RAINFALL AMOUNTS WERE HIGHEST IN AREAS ALONG THE
KANSAS AND MISSOURI)T BORDER WHERE 1.25 TO 1.75 INCHES OF RAIN HAS
FALLEN SINCE NOON.  RAINFALL AMOUNTS OF AROUND 1 INCH WAS COMMON FROM
BRANSON TO SPRINGFIELD TO CAMDENTON AND WARSAW.  LESSER AMOUNTS HAS
FALLEN OVER SOUTH CENTRAL MISSOURI.

ADDITIONAL RAIN IS EXPECTED TONIGHT...SOME OF IT MAY BE BRIEFLY HEAVY
AT TIMES.  REPORTS SO FAR THIS EVENING INDICATED LOCALIZED PONDING OF
WATER ON HIGHWAYS AND LOW WATER CROSSINGS...BUT NO WIDESPREAD
FLOODING HAS OCCURRED.  IF WIDESPREAD HEAVY RAIN DOES RE-DEVELOP
TONIGHT THE FLOODING THREAT WILL INCREASE.  MOTORISTS AND THOSE
LIVING NEAR LOW WATER CROSSINGS OR SMALL CREEKS SHOULD USE CAUTION
AND WATCH FOR RISING WATER.

RIDDLE
Special weather statement, Mar 7, 9:48 PM CST, 3 hours 44 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>1061030-

SPECIAL WEATHER STATEMENT...FOR FLOOD WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
948 PM CST SAT MAR 7 1998

A FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTHWEST AND SOUTH
CENTRAL MISSOURI AND EXTREME SOUTHEAST KANSAS TONIGHT...

HEAVY RAINS FELL OVER MUCH OF THE AREA DURING THE LATE AFTERNOON AND
EARLY EVENING.  RAINFALL AMOUNTS WERE HIGHEST IN AREAS ALONG THE
KANSAS AND MISSOURI BORDER WHERE 1.25 TO 1.75 INCHES OF RAIN HAS
FALLEN SINCE NOON.  RAINFALL AMOUNTS OF AROUND 1 INCH WAS COMMON FROM
BRANSON TO SPRINGFIELD TO CAMDENTON AND WARSAW.  LESSER AMOUNTS HAS
FALLEN OVER SOUTH CENTRAL MISSOURI.

ADDITIONAL RAIN IS EXPECTED TONIGHT...SOME OF IT MAY BE BRIEFLY HEAVY
AT TIMES.  REPORTS SO FAR THIS EVENING INDICATED LOCALIZED PONDING OF
WATER ON HIGHWAYS AND LOW WATER CROSSINGS...BUT NO WIDESPREAD
FLOODING HAS OCCURRED.  IF WIDESPREAD HEAVY RAIN DOES RE-DEVELOP
TONIGHT THE FLOODING THREAT WILL INCREASE.  MOTORISTS AND THOSE
LIVING NEAR LOW WATER CROSSINGS OR SMALL CREEKS SHOULD USE CAUTION
AND WATCH FOR RISING WATER.

RIDDLE
Special weather statement, Mar 7, 9:48 PM CST, 3 hours 44 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081030-

SPECIAL WEATHER STATEMENT...FOR FLOOD WATCH ...CORRECTION TO UCG CODE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
948 PM CST SAT MAR 7 1998

A FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTHWEST AND SOUTH
CENTRAL MISSOURI AND EXTREME SOUTHEAST KANSAS TONIGHT...

HEAVY RAINS FELL OVER MUCH OF THE AREA DURING THE LATE AFTERNOON AND
EARLY EVENING.  RAINFALL AMOUNTS WERE HIGHEST IN AREAS ALONG THE
KANSAS AND MISSOURI)T BORDER WHERE 1.25 TO 1.75 INCHES OF RAIN HAS
FALLEN SINCE NOON.  RAINFALL AMOUNTS OF AROUND 1 INCH WAS COMMON FROM
BRANSON TO SPRINGFIELD TO CAMDENTON AND WARSAW.  LESSER AMOUNTS HAS
FALLEN OVER SOUTH CENTRAL MISSOURI.

ADDITIONAL RAIN IS EXPECTED TONIGHT...SOME OF IT MAY BE BRIEFLY HEAVY
AT TIMES.  REPORTS SO FAR THIS EVENING INDICATED LOCALIZED PONDING OF
WATER ON HIGHWAYS AND LOW WATER CROSSINGS...BUT NO WIDESPREAD
FLOODING HAS OCCURRED.  IF WIDESPREAD HEAVY RAIN DOES RE-DEVELOP
TONIGHT THE FLOODING THREAT WILL INCREASE.  MOTORISTS AND THOSE
LIVING NEAR LOW WATER CROSSINGS OR SMALL CREEKS SHOULD USE CAUTION
AND WATCH FOR RISING WATER.

RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 1:32 AM CSTFlash Flood WarningSGFOzark6 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.